Carbimazole is a commonly used antithyroid drug with a rare but potentially life-threatening side effect of agranulocytosis. We present a case of a 47-year-old lady who was diagnosed with hyperthyroidism four years previously and treated with carbimazole despite persistent neutropenia.
At diagnosis the patient had clinical features of hyperthyroidism and thyroid function test (TFT) showed free T4 40.8 pmol/l (10.621.0), free T3 12.7 pmol/l (3.25.9) and TSH <0.03 mIU/l (0.44.0). Initial neutrophil count was 2.45×109/l. Carbimazole was titrated to 20 mg/day and maintained for four years.
She was admitted to hospital with symptoms of uncontrolled hyperthyroidism and neutropenia (neutrophil count 0.98×109/l). TFTs showed free T4 76.0 pmol/l, free T3 43.4 pmol/l and TSH <0.03 mIU/l.
Review of past blood results showed that she had neutropenia for the entire four years of treatment with no incidence of infection. Other elements of the full blood count (FBC) remained normal.
She was managed in an isolated room, monitored with daily FBC and weekly TFTs. Carbimazole was increased to 60 mg/day. Patient improved symptomatically and TFTs returned to normal limits with free T4 20.2 pmol/L, free T3 7.3 pmol/l and TSH <0.03 mIU/l. She had uneventful total thyroidectomy. Interestingly, on day one post-operatively, neutrophil count increased to 3.2×109/l. Post operatively she was commenced on Levothyroxine. Her euthyroid status was confirmed at follow up with TSH <0.03, free T4 14.5 pmol/l and free T3 2.8 pmol/l.
No other case reports have been found of continuing carbimazole despite agranulocytosis, indeed most literature states carbimazole should be discontinued in neutropenia. This case report supports the argument that mild neutropenia should not be an absolute contraindication to carbimazole therapy for hyperthyroidism.